MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.There was evidence that the device has been used due to dried bodily fluids being present on the device.During a visual inspection of the device, there were multiple bends in the sheath.The device was received with the handle and needle in the retracted position.The location of the bends when the needle is in the retracted position are 69.0 cm and 135.9 from the distal end of the proximal handle.When the needle is in the advanced position there is a bend in the device at 7.9 cm from the distal end of the proximal handle.A visual inspection of the bend in the needle at the distal end of the device was performed.The needle is bent at a sharp angle beginning at 1.5 cm from the distal end of the device.The bevel of the needle was visually examined under magnification and was fully intact, however there is evidence that the needle has been used.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Per the report, "in preparation for a procedure, the user selected a cook echotip ultra endoscopic ultrasound needle.The needle was kinked inside the package." the instructions for use state: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." the instructions for use state: "attach device to accessory channel port by rotating device handle until fittings are connected." it is possible that if needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, this could contribute to severe bending of the needle near the distal end.The instructions for use give step by step instructions for adjusting the length of the extended needle.The length of the extended needle may be adjusted zero (0) to eight (8) cm.The instructions for use state: "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place." failure to follow the instructions for adjusting the needle length could result in excessive needle length for the procedure.The instructions for use state: "note: number in safety lock ring window indicates extension of needle in centimeters." kinks and bends can occur if the device experienced excessive pressure during use.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was reported on (b)(6) 2017: in preparation for a procedure, the user selected a cook echotip ultra endoscopic ultrasound needle.The needle was kinked inside the package.The device was received for evaluation on 04/07/2017.The device was found to be used and the needle was bent when extended from the sheath.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6494400
Report Number1037905-2017-00168
Device Sequence Number1331333
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)200209(10)W3826604
Combination Product (Y/N)N
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/20/2017
Device Age1 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2017
Initial Report FDA Received Date04/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GF-UCT-180 ENDOSCOPE